Alert archive / New Jersey / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 23, 2002, 5:01 PM EDT for Morris County, New Jersey. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 23, 2002, 5:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
County Morris County, NJ
The radar
The Philadelphia radar (KDIX), 102 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:30 PM EDT | Thunderstorm Wind 50 E | Montville, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 12:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPHI 232101
SVRPHI
NJC027-232145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT TUE JUL 23 2002
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORRIS COUNTY IN NORTHERN NEW JERSEY.
* UNTIL 545 PM EDT.
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...10 MILES NORTH OF SUCCASUNNA...MOVING
SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SUCCASUNNA...CHESTER AT 510 PM.
DOVER...LAKE TELEMARK AT 515 PM.
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHWESTERN NEW JERSEY AND EASTERN PENNSYLVANIA.
$$
LAT...LON 4079 7484 4075 7470 4095 7433 4103 7452
4090 7465
KRUZDLOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:01 PM EDT, 2 hours earlier.
Area forecast discussion, Jul 23, 3:01 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 301 PM EDT TUE JUL 23 2002 RW/TRW ASSOCIATED WITH APPROACHING FRONT WILL MOVE THRU NORTHERN ZONES THIS EVENING AND BEGIN TO LOOSES ITS PUNCH BY MIDNIGHT AS IT CONT THRU FA. THE BOUNDARY ITSELF WILL LIMP THRU THE SOUTHERN ZONES BEFORE BECOMING STATIONARY JUST TO OUR SOUTH. WILL KP LOW CHC PRECIP SOUTHERN ZONES WED & WED NGT. GUID TEMPS LOOK OK SO STAYED CLOSE. MARINE...WILL KP SCA ON COAST BUT DROP FROM DELAWARE BAY. FCSTID = 10 MPO 61 75 56 73 / 70 0 10 20 ABE 64 77 60 76 / 70 20 10 20 RDG 64 77 60 76 / 70 20 10 20 PHL 71 77 65 80 / 80 20 20 20 12N 61 75 56 73 / 70 0 10 20 SMQ 68 77 63 79 / 70 20 10 20 TTN 68 77 63 79 / 70 20 10 20 MIV 73 77 66 79 / 80 30 30 20 ACY 73 76 70 79 / 80 40 30 20 ILG 71 77 65 80 / 80 20 20 20 DOV 73 77 66 79 / 80 30 30 20 GED 73 76 67 79 / 80 60 30 30 ESN 73 76 67 79 / 80 60 30 30 .PHI... DE...SCA FOR COAST. MD...NONE. NJ...SCA FOR COAST. PA...NONE. ZEV
In the hours before
Special weather statement, Jul 23, 12:35 PM EDT, 4 hours 26 minutes before
NJZ001-007>010-012>015-017>020-026-027- PAZ054-055-060>062-067>071-232300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1235 PM EDT TUE JUL 23 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW JERSEY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF EASTERN PENNSYLVANIA AND THE NORTHERN TWO THIRDS OF NEW JERSEY. SPECIFICALLY THIS WATCH INCLUDES IN PENNSYLVANIA...BERKS... BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON AND PHILADELPHIA. IN NEW JERSEY IT INCLUDES BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON... MERCER...MIDDLESEX...MONMOUTH...MORRIS...OCEAN...SOMERSET... SUSSEX AND WARREN. A LINE OF THUNDERSTORMS OVER CENTRAL NEW YORK AND WESTERN PENNSYLVANIA IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE UNSEASONABLY HOT AND HUMID AIR MASS OVER THE REGION. THE ARRIVAL OF THE THUNDERSTORMS DURING THE AFTERNOON IS EXPECTED TO COINCIDE WITH THIS HEATING WITH THE STORMS HITTING THE REGION CLOSE TO THEIR MAXIMUM STRENGTH. THUS SOME OF THE STORMS IN THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE. ANY STORMS THAT FORM PRECEDING THIS LINE COULD BECOME SEVERE AS THEY WILL NOT HAVE TO SHARE THE INSTABILITY WITH OTHER STORMS IN THE LINE. IN ADDITION TO THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL... THE STORMS WILL BE PRODUCING COPIOUS AMOUNTS OF RAIN. RAINFALL RATES OF TWO INCHES PER HOUR ARE LIKELY TO OCCUR AND CAUSE SOME POOR DRAINAGE FLOODING. IF STORMS REPEAT OVER THE SAME REGION...SOME ISOLATED FLASH FLOODING OF STREAMS COULD ALSO OCCUR. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. TFG
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:42 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 63 min |
| Jul 23, 4:24 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 66 min |
| Jul 23, 4:38 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 52 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.